Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Charleston, WV

May 23, 2003Doddridge County, Harrison County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2003, 7:13 PM EDT for Doddridge County, Harrison County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2003, 7:13 PM EDT (23:13 UTC)
Expired
May 23, 2003, 7:45 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Doddridge County, WV, Harrison County, WV

The radar

The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 232313
SVRRLX
WVC017-033-232345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
714 PM EDT FRI MAY 23 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODDRIDGE COUNTY IN WEST VIRGINIA...
  HARRISON COUNTY IN WEST VIRGINIA...

* UNTIL 745 PM EDT...

* AT 707 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES EAST OF AVON...OR ABOUT 5 MILES SOUTH OF
  SALEM...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA
  INCLUDE...JARISVILLE...LUMBERPORT AND SALEM.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3918 8070 3912 8049 3952 8025 3961 8054

$$

.END / TRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 23, 3:15 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT FRI MAY 23 2003

********************************************************************
315 PM EDT FRI MAY 23 2003

TONIGHT AND SATURDAY...
QUICKIE DISCUSSION DUE TO IMPENDING WATCH.  NO REALLY MAJOR CHANGES
FROM PREVIOUS THINKING OVER NEXT 24 HOURS.  UPPER LOW TO DRIFT INTO
THE EASTERN LAKES THROUGH THE PERIOD.  CONVECTION THIS AFTERNOON
WILL PERSIST A BIT INTO THE EVENING DUE TO SUPPORT FROM DIGGING
TROUGH BEFORE TAPERING TO SHRA.

MODELS BRING DRY PUNCH...CURRENTLY OVER UPPER MISSISSIPPI
VALLEY...OVER CWA TOMORROW.  WILL LIMIT POPS TO MAINLY NORTHERN HALF
OF CWA...CLOSE TO VORT LOBE ROTATING AROUND UPPER LOW.  THIS
ACTIVITY WILL ALSO HAVE A DIURNAL COMPONENT.

NO MAJOR DEVIATIONS FROM MOS ON TEMPS.

SATURDAY NIGHT THROUGH MONDAY NIGHT...
SHOWER CHANCE DECREASES FIRST THING SATURDAY EVENING AS THE SUN SETS
AND THE UPPER LOW PULLS AWAY TO THE NORTHEAST.  NEXT SYSTEM ON ITS
HEELS LATE SUNDAY INTO MONDAY LOOKS LIKE A COOL LIGHT RAIN EVENT.
MODEL TRENDS AND PATTERN RECOGNITION LENDS HIGH CONFIDENCE IN THIS
EVENT PANNING OUT.  MOIST NORTHWEST FLOW IN WAKE OF SYSTEM LATE
MONDAY AND MONDAY NIGHT.  MOS ON OR CLOSE THOUGH DID SHADE TOWARD
THE LOWER NUMBERS ON HIGHS SUNDAY ON CLOUDS.

TUESDAY THROUGH FRIDAY...
RUN TO RUN DISCONTINUITY AMONG GFS AND AMONGST OTHER MODELS LEAD TO
A LOW CONFIDENCE EXTENDED FORECAST.  THE 00Z GFS INDICATED A FURTHER
NORTHEAST POSITION OF UPPER LOW AND LIFTING IT OUT SOONER BY MIDWEEK
WHILE THE 06Z RUN WAS A BIT FURTHER SOUTHWEST.  THE 12Z GFS IS EVEN
FURTHER SOUTHWEST WITH POSITION OF UPPER LOW PLACING IT OVER THE
GREAT LAKES INTO OH/IN BY 12Z WED.  AREA REMAINS IN NORTHWEST FLOW
SITUATION WHICH WILL KEEP TEMPS AT OR BELOW NORMAL EARLY IN THE
PERIOD.  FOR PRECIP DECIDED TO CONTINUE PERSISTENT FORECAST OF
DIURNAL SHOWERS TUES/WED AND WILL KEEP THURSDAY DRY AT THIS TIME AS
TIMING OF INDIVIDUAL WAVES AROUND UPPER LOW CANNOT BE RESOLVED THIS
FAR OUT.

ANOTHER SHORTWAVE DROPPING INTO THE NORTHERN PART OF THE COUNTRY
WILL LIFT UPPER LOW NORTHEAST...ALLOWING FOR A DRY THURSDAY BUT
BRINGING CHANCES OF RAIN BACK FOR FRIDAY WITH AN ASSOCIATED COLD
FRONT.  SOUNDINGS DID NOT INDICATE MUCH INSTABILITY AND THIS FAR OUT
DECIDED TO JUST MENTION SHOWERS AT THIS POINT BUT WILL PROBABLY NEED
TO GO WITH THUNDER AS WE GET CLOSER.  AS FLOW TURNS MORE
WESTERLY...WARMER 850H AIR MOVES IN AND SHOULD SEE A WARM UP THURS
AND ESPECIALLY FRIDAY AHEAD OF THE FRONT AS TEMPS APPROACH 80.

.RLX...
WV...NONE
OH...NONE
VA...NONE
KY...NONE

CL/TRM/HC
********************************************************************
1018 AM EDT FRI MAY 23 2003

DECENT CLEAR SLOT ACROSS MUCH OF WEST VIRGINIA CURRENTLY...RIGHT
ALONG INVERTED TROUGH.  EXPECT THIS TO FILL IN SOMEWHAT THIS
AFTERNOON...ESPECIALLY WITH SUNSHINE ENHANCING INSTABILITY A BIT.
WHILE ENOUGH INSTABILITY EXISTS FOR CLOUDS/SHRA THIS
AFTERNOON...THERE DOES NOT APPEAR TO BE ENOUGH FOR ANY WIDESPREAD
SEVERE RISK.  WILL BE LEAVING POPS/WX AS IS MOSTLY WITH MINOR
WORDING CHANGES POSSIBLY.

WILL BE REDUCING TEMPS A BIT ON THE EASTERN SLOPES AS SE FLOW SHOULD
CONTINUE INTO THE AFTERNOON.  OTHER TEMPS APPEAR TO BE ON TRACK FOR
THE MOST PART.

CL
********************************************************************
300 AM EDT FRI MAY 23 2003

...TODAY AND TONIGHT...
SHOWERS HAVE DIMINISHED DURING THE OVERNIGHT HOURS...AND PUSHED
NORTHWARD OUT OF THE CWA.  MADE ONLY SLIGHT ADJUSTMENTS TO PREVIOUS
FORECAST.  WITH REGARDS TO TEMPERATURES...MADE AN INCREASE OF 2
DEGREES FOR THE AFTERNOON HOURS AND DECREASED BY THE SAME AMOUNTS
FOR THE OVERNIGHT HOURS.  CHANGES PRODUCED A MORE IN-LINE FORECAST
WITH RESPECT TO GUIDANCE VALUES AND SURROUNDING FORECAST OFFICES.

KEPT LOW POPS DURING THE MORNING AND MOST OF THE DAYTIME HOURS.
PREVIOUS FORECAST MAXED OUT POPS AROUND 18Z THIS AFTERNOON.  PUSHED
THIS BACK UNTIL CLOSER TO 00Z SATURDAY.  HAVE ALSO ADDED THE
POSSIBILITY OF THUNDERSTORMS TO THE FORECAST.  DAY 1 CONVECTIVE
OUTLOOK GIVES SLIGHT CHANCE TSTORMS ACROSS THE ENTIRE FORECAST AREA.

...SATURDAY THROUGH THURSDAY...
ONLY MINOR CHANGES TO THE CURRENT FORECAST.  THE INVERTED TROF WILL
COMBINE WITH THE UPPER LOW TO THE WEST ALONG WITH THE VORTMAX
ROTATING THROUGH THE FORECAST AREA WILL CONTINUE LOW CHANCE POPS.
THE SYSTEM MOVES NORTH OF THE REGION SATURDAY NIGHT THROUGH SUNDAY.
ANOTHER SYSTEM ROTATES THROUGH THE BASE OF THE TROF SUNDAY NIGHT
INTO MONDAY.   DUE TO THE UPPER LEVEL TROF REMAINING WEST OF THE
REGION WILL KEEP THE CHANCE POPS FROM MONDAY INTO WEDNESDAY.  DRY ON
THURSDAY AS WE ARE IN BETWEEN SYSTEMS.  THE TEMPERATURES IN THE
BALLPARK WITH MINOR ADJUSTMENTS.

KF/ELW
********************************************************************
849 PM EDT THU MAY 22 2003

SHOWERS CONTINUE TO FORM ALONG INVERTED SFC TROF.  LIGHT WINDS ALOFT
ARE ALLOWING FOR BACKBUILDING CELLS.  WILL UPDATE FORECAST TO
REFLECT CURRENT RADAR TRENDS.  FOR THE REMAINDER OF THE AREA
CONVECTIVE CLOUDS HAVE FIZZLED WITH MID DECKS REPORTED ON MOST OBS.
WORRIED AGAIN ABOUT LOW CLOUDS DEVELOPING ALONG AND WEST OF OHIO
RIVER...AS CRW-CKB AREA UNDER A WK DOWNSLOPE THEY SHOULD HOLD EXCEPT
ALONG RIVERS.  GIVEN MOST PLACES ARE OVC CURRENTLY WL WORD ALL AREAS
AS SUCH.

99
********************************************************************
Hazardous weather outlook, May 23, 4:22 PM EDT, 2 hours 51 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-240100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SCATTERED THUNDERSTORMS IN WEST VIRGINIA AND SOUTHEASTERN OHIO THIS
AFTERNOON AND EVENING COULD PRODUCE HAIL.  SOME OF THE HAIL COULD
REACH SEVERE SIZE LIMITS OF THREE QUARTERS OF AN INCH...ABOUT PENNY
SIZE.

* SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV FOR
  DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

TRM

In the hours before

Special weather statement, May 23, 3:38 PM EDT, 3 hours 35 minutes before
WVZ028-030>032-039-040-232030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
338 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTH THIS AFTERNOON...WITH
THE SLOW MOVEMENT AND HIGH MOISTURE CONTENT OF THE
ATMOSPHERE...DOWNPOURS ARE EXPECTED FOR THE NEXT HOUR.  AT 330
PM...THE AXIS OF HEAVIEST RAIN EXTENDS FROM GASSAWAY TO WESTON TO
BUCKHANNON AND PHILIPPI.  THESE STORMS ARE MOVING NORTH NORTHEAST AT
15 MPH.

RAINFALL AMOUNTS COULD RECEIVE A HALF TO ONE INCH IN A THE STRONGEST
STORM.  MOTORISTS TRAVELING ON THE HOLIDAY WEEKEND...EXERCISE
CAUTION ON AREA ROADS...AND SLOW DOWN IN PERIODS OF HEAVY RAINS.
SMALL HAIL IS ALSO POSSIBLE ACROSS THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EST.
Special weather statement, May 23, 5:24 PM EDT, 1 hour 49 minutes before
WVZ033-232230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MCDOWELL COUNTY...

A STRONG THUNDERSTORM CONTINUES TO MOVES ACROSS WESTERN PORTIONS OF
THE COUNTY.  DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE
INCH ARE POSSIBLE WITH THESE CELLS.  ALSO SMALL HAIL AND FREQUENT
LIGHTNING ARE ACCOMPANY THIS CELL AS WELL.  ITS MOVEMENT IS TO THE
NORTHEAST AT 15 MPH.
Special weather statement, May 23, 5:24 PM EDT, 1 hour 49 minutes before
WVZ033-232230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
524 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MCDOWELL COUNTY...

A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS WESTERN PORTIONS OF
THE COUNTY.  DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE
INCH ARE POSSIBLE WITH THESE CELLS.  ALSO SMALL HAIL AND FREQUENT
LIGHTNING ARE ACCOMPANY THIS CELL AS WELL.  ITS MOVEMENT IS TO THE
NORTHEAST AT 15 MPH.
Special weather statement, May 23, 5:49 PM EDT, 1 hour 24 minutes before
WVZ034-232245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WYOMING COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN PORTIONS
OF WYOMING COUNTY THROUGH 630 PM...BEFORE TAPERING OFF TO SHOWERS.
AS THESE STORMS PASS...EXPECT HEAVY RAINFALL...UP TO AN INCH IN 30
MINUTES...FREQUENT LIGHTNING...AND PEA SIZE HAIL.  STORM MOTION
CONTINUES TO BE TO THE NORTH AT 15 MPH.
Local storm report, May 23, 6:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0614 PM EDT FRI MAY 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0553 PM    IAEGER                    WV   1.00 IN HAIL
05/23/03   MCDOWELL                       2.10 RAINFALL.

PMG
Special weather statement, May 23, 6:46 PM EDT, 27 minutes before
WVZ028-029-232345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT FRI MAY 23 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR GILMER AND BRAXTON COUNTIES...

SHOWERS AND THUNDERSTORMS CONTINUE TO REMAIN NEARLY STATIONARY OVER
THE BRAXTON...GILMER COUNTY LINE.  RAINFALL AMOUNTS RANGE FROM 1.5
TO 2.0 INCHES...FROM WILSIE TO EXCHANGE IN BRAXTON COUNTY...WESTWARD
TO BETWEEN PERKINS TO SANDS FORK IN GILMER COUNTY.  STORMS WILL
CONTINUE TO SLOWLY MOVE TO THE EAST...AT 15 MPH OVER THE NEXT FEW
HOURS...BEFORE DRY CONDITIONS RETURN LATER THIS EVENING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.